Kansas, 2004

Hail in Kansas, August 18, 2004

August 18, 2004 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 4:50 PM MST, 26 minutes earlier.

Area forecast discussion, Aug 18, 4:50 PM MST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED AUG 18 2004

.UPDATE...PUT OUT A QUICK UPDATE EARLY THIS EVENING TO HIGHLIGHT THE
WINDY CONDITIONS ACROSS THE AREA. EXPECT THE WINDS TO DIMINISH AFTER
DARK. IN THE UPDATE PROCESS...ALSO DECIDED TO TWEAK THE
PRECIPITATION FORECAST TO BRING RAIN INTO MOST AREAS AFTER MIDNIGHT
RATHER THAN THIS EVENING. A RATHER STRONG COLD FRONT WAS OVERTAKING
A PRE-FRONTAL TROF ALONG A LINE FROM SOUTHERN GRAHAM COUNTY TO
SOUTHERN GREELEY COUNTY IN NORTHWEST KANSAS. SLOW MOVING
THUNDERSTORMS WILL DUMP HEAVY AMOUNTS OF RAIN ALONG THIS
LINE...INCLUDING LEOTI. THE LOW LEVELS HAVE STABILIZED ACROSS THE
REST OF THE TRI STATE...BUT THERE STILL APPEARS TO BE A GOOD CHANCE
FOR RAIN LATE TONIGHT WHEN AN UPPER LEVEL STORM TIP TOES IN FROM
COLORADO. THE VORT MAX IS ONLY MOVING AT ABOUT 9 KNOTS. THE 12Z
UKMET HAD THE BEST INITIALIZATION OF THIS FEATURE...AND THAT MODEL
DOES PRODUCE A BROAD SWATH OF RAIN ALONG AND SOUTH OF I-70 TONIGHT
WHERE A 700 MB TROF AXIS IS FORECAST TO SET UP SHOP. GIVEN THE SLOW
MOVEMENT OF THE UPPER LEVEL SYSTEM...LOCALLY HEAVY RAINFALL AMOUNTS
ARE POSSIBLE THROUGH NOON TOMORROW...BUT MODEST INSTABILITY WILL BE
A LIMITING FACTOR. BURKE.

&&

.PREV DISCUSSION...
230 PM MDT WED AUG 18 2004
THE SIGNIFICANT VORTEX THAT HAS BEEN SPINNING SLOWLY TO THE
SOUTHEAST THROUGH THE RIDGE NEAR KSLC DURING THE LAST NIGHT AND THIS
MORNING IS NOW ACCELERATING SOUTHEAST ACROSS NW CO. AS A STRONG
SHORTWAVE EXPECT IT TO MOVE ACROSS SOUTHEAST CO TONIGHT INTO SW KS.
AT THE SAME TIME THE COLD FRONT WHICH HAS PASSED OGALLALA IN SW NEB
DURING THIS HOUR WILL MOVE STEADILY SOUTH ACROSS MY CWA DURING THE
NIGHT AND SLOW AS IT MOVES SOUTH OF GOODLAND. BY THU DAWN EXPECT IT
TO BE NEAR A SYRACUSE TO HAYS LINE...BECOMING NEARLY STATIONARY.
EXPECT IT TO REMAIN SO MOST OF THE DAY THU AS THE UPPER SHORTWAVE
MOVES SLOWLY TO THE EAST ACROSS SW KS. THEN FRONT ACCELERATES SOUTH
BEHIND THE SHORTWAVE THU NIGHT.

THE ABOVE IS THE SCENARIO BY FORECAST IS BASED ON. THE CHALLENGES
ARE THE AMOUNT OF RAINFALL...WHICH LOOKS TO VARY CONSIDERABLY ACROSS
THE CWA INCREASING CONSIDERABLY FROM NORTH TO SOUTH. THE OTHER MAJOR
CHALLENGE IS HIGH TEMPERATURES THU. GUIDANCE VARIES CONSIDERABLY.
WITH HEAVY CLOUDINESS OVER MOST OF THE AREA AND EASTERLY
UPSLOPE...ALBEIT SLIGHT...HAVE DECIDED TO GO SLIGHTLY ABOVE MAV
GUIDANCE...WITH LOWER 60S IN THE SOUTHWEST TO NEAR 70 IN THE NORTH
WHERE CLOUDINESS WILL BEGIN TO BREAK IN THE AFTERNOON. THIS IS NEAR
THE RECORD LOW HIGHS FOR MANY AREAS NEAR THE KS AND CO BORDER.

RAINFALL AMOUNTS OF AN INCH OR SLIGHTLY MORE IN THE SOUTH NEAREST
THE FRONT AND UNDER THE PASSING SHORTWAVE LOOK LIKELY BY EARLY THU
AM...WITH A GENERAL RAIN ELSEWHERE...PARTICULARLY SOUTH OF
INTERSTATE 70. DRYING TO OCCUR THU NIGHT AS THE FRONT MOVES INTO OK
BEHIND THE DEPARTING SHORTWAVE. LOWS DROPPING INTO THE 40S OVER THE
AREA...VERY COOL FOR THE MIDDLE OF AUG.

FRI MOSTLY SUNNY SKIES AND DRY WESTERLY WINDS DRIVE TEMPERATURES
BACK UP TO THE LOW 80S. SIMILAR ON SAT EARLY BUT A SHORTWAVE ROLLING
DOWN/THROUGH THE RIDGE FROM LATE AFTERNOON THROUGH THE NIGHT LOOKS
TO BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.

NOT MUCH CHANGE IN THE EXTENDED UNTIL TUE. THE UPPER RIDGE MOVES
OVER MON AND SHOWERS AND THUNDERSTORM CHANCES INCREASE MON NIGHT.
THEN TUE THE GFS HINTS AT BRINGING IN SOME DRIER AIR FROM TUE
ON...AND THE NEW DGEX AMPLIFIES THIS DRYING CONSIDERABLY. A DRYLINE
LOOKS LIKELY TUE EVENING MOVING STEADILY EAST AND HAVE ADDED
SCATTERED THUNDERSTORMS ALONG IT. FOR NOW WILL STICK WITH SLIGHT
CHANCE BUT POSSIBILITIES TO INCREASE POPS ALONG AN ACTIVE DRYLINE
LOOK GOOD. HAVE DRIED THINGS FROM LATE TUE THROUGH WED AND BEGIN A
WARMUP.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Aug 18, 9:43 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT WED AUG 18 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1043 AM MDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE AFTERNOON AND
EARLY EVENING HOURS. THIS FRONT ALONG WITH A WEAK UPPER LEVEL STORM
SYSTEM WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND SOUTH OF
INTERSTATE 70. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED. HOWEVER...A STORM OR TWO COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. BRIEF HEAVY RAINFALL
COULD ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FROM THURSDAY
INTO SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THE
MAIN THREAT BEING OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gove

When
August 18, 5:16 PM MST
Where
Gove County, 2 mi E of Quinter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -100.200

Hail, Gove

When
August 18, 5:18 PM MST
Where
Gove County, Quinter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -100.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419241, 5419242.